Mirena Question for the Ladies

I went to see my GP yesterday. She is not an expert on MAV, but she is open to working with me to find ways to deal with me triggers. She does have a lot of migraine patients, but I’m the only one with crazy aura symptoms 24/7. My neurologist is no longer in town. He left a list of preventatives to try. Right now, I don’t feel like doctor shopping, so I haven’t begun my search for a new neurologist yet.

WARNING: If you are a man who doesn’t like hearing about a woman’s menstrual cycle, you should stop reading NOW! :shock:

My doctor suggested I have a Mirena IUD placed to try to improve my PMS, menstrual cramps, and maybe the worsening of my MAV symptoms during menses. It is estrogen-free. It provides a small amount of the hormone levonorgestrel, a synthetic form of progesterone, directly to the uterus. The first few months aren’t a lot of fun for some women, but after three months or so, periods are slight and sometimes non-existent. It stays in place for five years unless you choose to have it removed sooner.

Here is my question. Do you all think this might be a good option for me? I am 37 with a heavy period every 21-25 days. I get PMS and bad cramping. The week of my period is always my worst migraine week. I often have to miss work the first day or so because my vertigo and other migraine symptoms increase. I do not need birth control. My DH took care of that years ago.

I’m hoping this would help control one of my migraine triggers, but I’m afraid it may actually make things worse. What do you think?

I really have no idea since I had a hysterocmey when I was 27 and I am now 47 and have been mentrul cycle free for years.

However my ENT did say that homone changes in women who have MAV only make things more difficult for them.

However I have read some things that state hormone replacement can make it worse. Although there are some who think it makes it better.

But at least you have someone who is willing to work with you.

Hi Marci,

Synthetic progestins are not progesterone. Doctors really need to do a better job of explaining that to women.
Real progesterone and synthetic progestin are actually opposite in how they affect the nervous system.
Real Progesterone calms the nervous system, which is why it can be used by, say, MS patients.
Synthetic progestins excite the nervous system.
Now this can be very important to those suffering from migrainous activity since you are dealing with the nervous system.
Jacking up the nervous system is not going to be a positive thing in my opinion, since a migrainous nervous system is already over-stimulated.
To get real progesterone, your options are limited to finding a doctor who deals with a compounding pharmacy, who will make up a prescription for
transdermal progesterone, to be rubbed into the skin. The other option is oral progesterone (Brand name: Prometrium) but the way
it is metabolized in the body can make a woman feel like shooting a fly with a cannon. It’s too strong. Some can handle oral, I couldn’t.

My hormones are making me insane. I’m 47, still menstruating, and when I am producing too high a level of estrogen with too little progesterone,
I look and feel like I am on crack cocaine. Estrogen excites the nervous system, and for me it does it so severely that it looks like I have freaking Parkinsons.
I tried BC pills for only a few days and it raised my estrogen level sooooooo high the environment was swinging even worse!
Hormones are huge, when it comes to affecting vertigo/motion.
I can’t see how synthetic progestins could help a woman since it is jacking up her nervous system even more.
They also jack up blood pressure.

Heather

Very interesting question and Heather’s post.

I wanted Mirena after my second baby was born, but I’m not a candidate - uterus is tilted too much. I opted for Implanon, which has the same hormones as the Mireana. I haven’t noticed any difference in my vertigo - which is my only migraine symptom. I thought my vertigo was somewhat loosely tied to my cycles, but I haven’t had a period in more than 18 months now due to pregnancy and nursing, and I still have the vertigo.

Good luck

— Begin quote from “howhm02l”

Very interesting question and Heather’s post.

I wanted Mirena after my second baby was born, but I’m not a candidate - uterus is tilted too much. I opted for Implanon, which has the same hormones as the Mireana. I haven’t noticed any difference in my vertigo - which is my only migraine symptom. I thought my vertigo was somewhat loosely tied to my cycles, but I haven’t had a period in more than 18 months now due to pregnancy and nursing, and I still have the vertigo.

Good luck

— End quote

Thank you for weighing in. I decided against the Mirena. I did additional research after reading Heather’s post and decided it was not worth the risk that it could make me much worse rather than better. I read many posts from women on other forums who ended up with MAV type symptoms after having the Mirena IUD placed. Of course, everyone is different, but I don’t want to take the risk of getting sicker and then having to get back into the doctor to have it removed.

I think my doctor’s suggestion that I try it for my MAV may be the final push for me to seek out a new doctor. My GP is in over her head with me. She’s never treated anyone with my set of symptoms before. Whenever I bring up a potential trigger or potential treatment in efforts to get her medical opinion, she just jumps right in with the prescription pad. I think she would give me just about any medication if I told her I thought it might help my migraine. I mentioned that hormones are one of my triggers. She started to offer the pill, but I told her the neurologist said no way to the pill, or HRT in the future, due to the increased risk of stroke. That is when she jumped on the Mirena idea. It’s time to head back to a neurologist…